• Quote of the Day
    "You are much deeper, much broader, much brighter than any idea you could have of yourself."
    Harry Palmer, posted by Daniel

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
38,045
Points
113
Quetiapine Approved for Bipolar Monotherapy
By Sandra Kiume, World of Psychology

The FDA has granted approval to Astra Zeneca for quetiapine (Seroquel) as monotherapy for bipolar disorders. Quetiapine, which is in the atypical antipsychotic drug class also used to treat schizophrenia, had been approved for the treatment of mania in bipolar I patients. Recent studies, including bipolar I and II and rapid cycling patients, indicate some effectiveness in bipolar depression as well. Researchers found statistically significant improvements in overall quality of life, and in symptoms of bipolar depression. The FDA’s decision was based largely on a one eight-week study of 1,045 patients.

The official FDA label wording:

SEROQUEL is indicated for the treatment of both:
• depressive episodes associated with bipolar disorder
• acute manic episodes associated with bipolar I disorder as either monotherapy or adjunct therapy to lithium or divalproex.​
The approved formulation is a once a day pill of 300 mg. Reducing a medication regimen to one pill a day would be more convenient and improve compliance.

The FDA label warns of “Increased Mortality in Elderly Patients with Dementia-Related Psychosis” (1.7 times more). Seroquel is not approved for use in pediatric patients, either. There’s a warning of increased suicidality related to antidepressants - 4% in a meta analysis of 4400 patients taking antidepressants of various types, including SSRIs.

Quetiapine is not among the drugs generally known as antidepressants, such as SSRIs. Other drugs such as the anticonvulsant lamotrigine are considered antidepressants in bipolar depression, but do not have the same suicidality risk attributed to SSRI drugs. Labelling groups of chemicals “antidepressant” and “antiepileptic” often disregards major differences in composition, and uses. Antidepressant drugs include SSRIs, SNRIs, SSNRIs, novel anticonvulsants, stimulants, etc. Now quetiapine, from the atypical antipsychotic family that includes risperidal, olanzapine, and the increasingly popular aripiprazole (Abilify).

Atypical antipsychotics are touted as reducing the risk of tardive dyskinesia, a severe movement disorder, but the FDA label admits, ” Whether antipsychotic drug products differ in their potential to cause tardive dyskinesia is unknown.” Long-term use should be carefully evaluated.

Astra Zeneca has filed for the same single dose pill monotherapy approval in Canada and Europe.

Read more from the FDA
Psychiatric monograph
Reviews and info
Drug Bank profile
 

wilkie

Member
Joined
Oct 12, 2006
Messages
5
Points
1
I have been on seroquel for about 4 months. I take it in addition to lamotrigine. Lamotrigine has been verry effective as an anti-depressant but was still experiencing mood swings. The seroquel did work to lessen the mood swings and had a positive effect on sleep patterns as well for when I took it I would go down for 8 hours of for the most part contiguous sleep. The issue became one of waking up on occassion I stayed in bed for 10-12 hours and I found that when I did wake up I was in a state of doziness and fatigue that left me feeling very much like a bad hangover. When I tried to return to work after an abscence of 10 months I found I had significant trouble getting up and a worse time trying to concentrate. This lasts until about 11:00 AM or so sometimes I could shorten the timeline if I exercised rigorously effective but not real practical when you are supposed to be at work. Anyway I began cutting down on the dosage to a low of 25mg with no effect so I discontinued taking it. My concentration has improved immensely and I am no longer groggy in the morning. My problem now is that my sleep patterns have returned to their old ways of broken sleep and less sleep. Is this a normal reaction? Is there a sleep aid or therapy that might help but is non addictive?
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
38,045
Points
113
Hi, Wilkie - welcome to the Psychlinks Forum.

Ask your doctor about alternatives to Seroquel. If Lamictal (lamotrigine) is managing the job of mood stabilization well, you might look at a small to medium dose of trazodone. Otherwise, another medication in the same family as Seroquel might work for you with less drowsiness.

If neither of those options work, the use of a minimum dose of lorazepam or clonazepam could be an option.
 

stargazer

Member
Joined
Nov 19, 2004
Messages
1,720
Points
36
I can't see the doctor again till January 2nd, but am wondering if seroquil might be better for my Bipolar I Disorder than depakote, for the reasons I've pondered in other posts. Basically, it seems that the depakote does relieve mania, and therefore the tendency I've had to sometimes think, speak, and act in an erratic or unpredictable fashion; however, the level of depression I have experienced (off and on) throughout the past four months has been something I'm not at all used to, or comfortable with. I did have trouble with other atypical antipsychotics, though (zyprexa being one.) Also, had trouble with trilafon (perphenazine) which they had me on for almost 12 years. I suspect these types of antipsychotics need to be taken very carefully.
 

stargazer

Member
Joined
Nov 19, 2004
Messages
1,720
Points
36
Another thought is that maybe the dose of depakote only needs to be reduced back to the original dose. It seems that when the doctor "upped" it was when I started experiencing more serious depression. Before I went back on meds, Dr. Baxter had originally said that his guess was I could be on a low dose of a single med, and that seemed to be what was working.
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
38,045
Points
113
Best to talk to your doctor about it, SG. Many people with bipolar disorder do at times need an antidepressant to be added to the mood stabilizer.
 

stargazer

Member
Joined
Nov 19, 2004
Messages
1,720
Points
36
That thought had also crossed my mind. I'll talk with him next Tuesday and see what he says.
 

Miette

Member
Joined
Dec 10, 2006
Messages
87
Points
6
stargazer,
When I am going through a depressive episode I add an antidepressant to the mix for a few months. Specifically, I take lithium and add wellbutrin. This combo works well for me, of course everyone's different. Good luck. I find the worst part of the depressive episodes is just getting to the doctor and letting him know something's wrong. It seems like a huge effort just to do that.
 

stargazer

Member
Joined
Nov 19, 2004
Messages
1,720
Points
36
I'm not even sure these qualify as "episodes" -- I just meant feeling depressed, which seems to correlate with when I began using the med. It won't be hard to talk to the doctor about it, I just can't see him till Tueday (that's the appointment date, and he drives in periodically from a distant town.) I've talked to the nurse at the clinic, but it can wait till Tuesday. Thanks for your feedback.

From my perspective, the fewer meds I have to take, the better off I'll be. But that's just me.
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
38,045
Points
113
SG said:
I'm not even sure these qualify as "episodes" -- I just meant feeling depressed, which seems to correlate with when I began using the med.
I wonder if what you called "depressed" is simply a combination of (1) short-term (and normal) reactions to life events and (2) the absence of hypomania which, like many individuals with bipolar disorder, you crave even though it leads you into trouble. It might be worth discussing this possibility with your therapist.
 

stargazer

Member
Joined
Nov 19, 2004
Messages
1,720
Points
36
I wonder if what you called "depressed" is simply a combination of (1) short-term (and normal) reactions to life events and (2) the absence of hypomania which, like many individuals with bipolar disorder, you crave even though it leads you into trouble. It might be worth discussing this possibility with your therapist.

It might well be an effect of the absence of hypomania. I miss having the energy and motivation I used to have. I agree, however, that the hypomania has gotten me into trouble. It also has, however, gotten me to accomplish some pretty nice things, such as the writing of the book, music, and lyrics to a musical. So I guess it still comes down to what a person's priorities are in life, and which is going to matter more: quality of life throughout the 70 or 80 years we're allotted, or what legacy one leaves behind.

If I could figure out a way for the two to co-exist, I would, but I haven't yet.
 

Miette

Member
Joined
Dec 10, 2006
Messages
87
Points
6
I know what you mean. I worry that the balance is quite elusive. I'm so tired right now, and I know it's from the lithium. I'm used to being able to work like crazy, and it's frustrating that I can't. I spend a lot of time lamenting the loss of productivity. So I hear you about the meds. Unfortunately, the depressive episodes are so bad for me that I can't go without them-suicidal, self-harming, etc.

I hope that you can find a balance with the medication. It sounds like you have more experience than I do, so perhaps I'll ask you a few questions from time to time if you don't mind. I think it's awesome that you have written a book and music while going through this, those are huge accomplishments!
 

stargazer

Member
Joined
Nov 19, 2004
Messages
1,720
Points
36
It's fine to ask me questions, and I'll answer from my experience. Not sure how helpful I'll be, though. In my heart, I do believe there's a balance. I just haven't found it yet.
 

Latest posts


Top Bottom